Alert archive / Wisconsin / Small Craft Advisories in 2018

Small Craft Advisory 5, NWS Green Bay, WI

January 16, 2018

NWS Green Bay, WI issued this small craft advisory at Jan 16, 2018, 2:48 PM CST. It took effect at Jan 17, 2018, 9:00 AM CST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2018, 2:48 PM CST (20:48 UTC)
In effect from
Jan 17, 2018, 9:00 AM CST
Expired
Jan 18, 2018, 3:00 PM CST
In force
30 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

853 
WHUS73 KGRB 162048
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
248 PM CST Tue Jan 16 2018

LMZ541>543-170500-
/O.NEW.KGRB.SC.Y.0005.180117T1500Z-180118T2100Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
248 PM CST Tue Jan 16 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM WEDNESDAY TO 3 PM CST
THURSDAY...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect from 9 AM Wednesday to 3 PM
CST Thursday. 

* WINDS...Northwest 10 to 15 knots becoming West to southwest late
  tonight and Wednesday and increasing to 15 to 25 knots with a
  few gusts to 35 knots. 

* WAVES...1 to 3 feet increasing to 3 to 5 feet in ice free areas
  on Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
MBK
8 follow-up statements
090 
WHUS73 KGRB 170309
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
909 PM CST Tue Jan 16 2018

LMZ541>543-171115-
/O.CON.KGRB.SC.Y.0005.180117T1500Z-180118T2100Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
909 PM CST Tue Jan 16 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM WEDNESDAY TO
3 PM CST THURSDAY...

* WINDS...Becoming southwest late tonight and increasing to 20 to
  30 knots Wednesday morning. A few gusts to 35 knots possible. 

* WAVES...3 to 5 feet in ice free areas on Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
563 
WHUS73 KGRB 171425
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
825 AM CST Wed Jan 17 2018

LMZ541>543-172230-
/O.CON.KGRB.SC.Y.0005.180117T1500Z-180118T2100Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
825 AM CST Wed Jan 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST
THURSDAY...

* WINDS...West to southwest to 30 knots. A few gusts to 35 knots 
  possible. 

* WAVES...2 to 4 feet building to 3 to 5 feet late this morning
  and afternoon in ice free areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
226 
WHUS73 KGRB 171536
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
936 AM CST Wed Jan 17 2018

LMZ541>543-172345-
/O.CON.KGRB.SC.Y.0005.000000T0000Z-180118T2100Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
936 AM CST Wed Jan 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST
THURSDAY...

* WINDS...Southwest to 30 knots. A few gale force gusts to 35 
  knots possible. 

* WAVES...2 to 4 feet building to 3 to 5 feet early this afternoon 
  in ice free areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
503 
WHUS73 KGRB 172056
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
256 PM CST Wed Jan 17 2018

LMZ541>543-180500-
/O.CON.KGRB.SC.Y.0005.000000T0000Z-180118T2100Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
256 PM CST Wed Jan 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST
THURSDAY...

* WINDS...Southwest 15 to 25 knots. 

* WAVES...3 to 5 feet subsiding to 2 to 4 feet after midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
159 
WHUS73 KGRB 180303
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
903 PM CST Wed Jan 17 2018

LMZ541>543-181115-
/O.CON.KGRB.SC.Y.0005.000000T0000Z-180118T2100Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
903 PM CST Wed Jan 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST
THURSDAY...

* WINDS...Southwest 15 to 25 knots.

* WAVES...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
688 
WHUS73 KGRB 180942
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
342 AM CST Thu Jan 18 2018

LMZ541>543-181745-
/O.CON.KGRB.SC.Y.0005.000000T0000Z-180118T2100Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
342 AM CST Thu Jan 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WINDS...Southwest 15 to 25 knots diminishing to 10 to 20 knots
  during the late afternoon hours.

* WAVES...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
713 
WHUS73 KGRB 181627
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1027 AM CST Thu Jan 18 2018

LMZ541>543-182100-
/O.CON.KGRB.SC.Y.0005.000000T0000Z-180118T2100Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1027 AM CST Thu Jan 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WINDS...Southwest 15 to 25 knots diminishing to 10 to 20 knots 
  during the late afternoon hours. 

* WAVES...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
320 
WHUS73 KGRB 182051
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
251 PM CST Thu Jan 18 2018

LMZ541>543-182200-
/O.EXP.KGRB.SC.Y.0005.000000T0000Z-180118T2100Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
251 PM CST Thu Jan 18 2018

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON...

Winds and waves have subsided below Small Craft Advisory levels.
Therefore, the advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 16, 2:07 PM CST, 41 minutes earlier.

Area forecast discussion, Jan 16, 2:07 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
Issued by National Weather Service MILWAUKEE/SULLIVAN WI
207 PM CST Tue Jan 16 2018

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Wednesday
Issued at 207 PM CST Tue Jan 16 2018

Weakening low level convergence and steep low level lapse rates
contributing to scattered light snow showers this afternoon over
eastern and northern CWA.  Further weakening of the convergence and
increasing mid-level ridging should end bulk of the -shsn by
evening, however a few flurries may persist.  Clearing skies and
fresh snow cover should allow temperatures to fall off rapidly this
evening before leveling off as low level winds increase.  Lingering
winds of 5 to 10 knots and temperatures falling below zero will
result in wind chills falling to 10 to 15 below zero for a time
overnight.

Tightening pressure gradient between low pressure passing well north
of the U.S./Canada border and strong high pressure sinking into the
southern plains will result in the increasing low level winds late
tonight and on Wednesday.  Forecast soundings show the likelihood of
15 to 20kt sustained winds on Wednesday, with gusts of 25 to 30
knots possible.  These levels would result in widespread drifting of
the fresh, powdery snow.  Some of the snow will become lofted,
resulting in patchy reduced visibilities, especially in Door County.
Gusty west winds will pick up momentum over the ice cover on Green
Bay so wind gusts may exceed 35 knots, possibly requiring a Winter
Weather Advisory or Warning for Door County.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 207 PM CST Tue Jan 16 2018

Wednesday night and Thursday:

Quiet weather is expected Wed night under high pressure, except
for some blowing/drifting snow possibly continuing in the east.

A passing wave may bring a little light snow to the northern
forecast area Thursday, with the best chance occurring in the
morning. Little to no accumulation is expected. West to southwest
winds will push high temps to a few degrees above normal for mid-
January.

Friday and Saturday:

Dry weather is expected for late week, with a west to southwest
low level flow resulting in even milder temperatures. Highs could
crack 40 in the south by Saturday.

Sunday through Tuesday:

Attention then turns to the next big low taking aim at the region
early next week. Models are in decent agreement in taking the low
across or just to the south of the forecast area Sunday night into
Monday, though there are some impactful differences. The
northernmost track among models would result in primarily rain for
the bulk of precip, with maybe an inch or two of snow on the back
side of the low Monday. The farthest south solution would be
mainly snow across roughly the northern half of the forecast, with
rain or a rain/snow mix in the south. There is the potential for
significant snowfall accumulations for those in the favored areas
northwest of the low track. Where that area will be though is
definitely still up in the air. This storm continues to bear
watching, with plenty of time left for details to change.

Could see a little light snow Tuesday, as the GFS and Canadian
solutions bring a quick wave through. The ECMWF is dry for this
day though.

Temperatures early next week will largely depend on the track of
low pressure, with a northern track resulting in milder temps and
and southern track resulting in colder temps. It should be colder
Tuesday either way as the low departs the area.

&&

.AVIATION...for 21Z TAF Issuance
Issued at 207 PM CST Tue Jan 16 2018

Widespread MVFR cigs and beginning to lift and breakup as noting
stratus becoming more cellular from latest GOES-R imagery. Think
this trend will continue through the late aftn/eve. Period of mid-
high level clouds will sweep through overnight as upstream warm
air advection begins in earnest.

Blustery west to southwest winds are expected on Wednesday causing
drifting snow, and possibly blowing snow and reduced visibilities in
Door County.

.MARINE...
Issued at 207 PM CST Tue Jan 16 2018

Tightening pressure gradient will result in gusty west
winds developing late tonight and Wednesday.  A few gusts could
reach Gale levels, especially east of Door County, but not enough
confidence to post Gale Warning at this time.  However, a Small
Craft Advisory goes into affect Wednesday morning and continues into
Thursday afternoon.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MBK
LONG TERM......DDV
AVIATION/MARINE.......MBK
Hazardous weather outlook, Jan 16, 2:27 PM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
Issued by National Weather Service MILWAUKEE/SULLIVAN WI
227 PM CST Tue Jan 16 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-172030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
227 PM CST Tue Jan 16 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Gusty southwest winds could generate blowing and drifting snow
in open areas across eastern portions of the forecast area
Wednesday and Wednesday night. This could lead to hazardous
travel. Whiteout conditions are possible over parts of Door county
and the frozen bay on Wednesday.

The next chance for widespread wintry travel will occur Sunday
into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall measurements to the
National Weather Service in Green Bay.

LMZ521-522-541>543-172030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
227 PM CST Tue Jan 16 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Gusty winds are expected Wednesday and Thursday over the lake and
bay. A Small Craft Advisory is in effect from mid-morning
Wednesday into Thursday afternoon. A few gale force gusts are
possible on Wednesday.

Winds may hit advisory levels again Friday into Friday night as
well as Monday into Monday night.

DDV

In the hours before

Special weather statement, Jan 16, 2:37 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Green Bay WI
237 PM CST Tue Jan 16 2018

WIZ013-020-021-031-037>039-045-048>050-073-074-170400-
Northern Marinette County-Menominee-Northern Oconto County-
Shawano-Waupaca-Outagamie-Brown-Waushara-Winnebago-Calumet-
Manitowoc-Southern Marinette County-Southern Oconto County-
237 PM CST Tue Jan 16 2018

...Blowing and Drifting Snow Expected on Wednesday...

Gusty southwest winds will develop late tonight and Wednesday
morning. Gusts of 25 to 30 mph will likely cause the fresh snow
cover to drift across roads, especially on north-south orientated
roads.

Some of the snow may become lofted and reduce visibilities.

WIZ022-040-170400-
Door-Kewaunee-
237 PM CST Tue Jan 16 2018

...Blowing Snow Expected on Wednesday...

Gusty southwest winds will develop late tonight and Wednesday
morning. Sustained winds of 20 mph with gusts as high as 35 mph
will cause the fresh snow cover to drift, especially on north-
south orientated roadways including highways 42 and 57.

Some of the snow will become lofted and cause reduced visibilities.
Visibilities may drop below one half mile at times causing
slippery conditions and hazardous travel conditions. Motorists
should be prepared for deteriorating conditions on Wednesday.

MBK/TDH

Nearby

Small Craft Advisories in Wisconsin, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.